Indiana, 2012Hail and Damaging Winds in Indiana, May 4, 2012
May 4, 2012 · NWS IND · 4 events in 4 counties and zones
Showers and thunderstorms developed across the southern half of Indiana during the afternoon and evening hours of May the 4th. The hail reports that were received came in under severe criteria.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed across the southern half of Indiana during the afternoon and evening hours of May the 4th. The hail reports that were received came in under severe criteria. However, a couple severe wind reports were received from these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 4, 11:40 AM EST, 2 hours 10 minutes earlier.
Area forecast discussion, May 4, 11:40 AM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1240 PM EDT FRI MAY 4 2012
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...
ISSUED AT 240 AM EDT FRI MAY 4 2012
AN ACTIVE WEATHER PATTERN IS EXPECTED TO PERSIST THROUGH THE
WEEKEND AS A FRONTAL BOUNDARY LINGERS ACROSS INDIANA...MOVING
SOUTH TO THE OHIO RIVER TONIGHT AND THEN BACK NORTH AS A WARM
FRONT ON SUNDAY NIGHT. UPPER LEVEL WEATHER DISTURBANCES WILL AID
THE MOTION OF THE FRONT AND THIS WILL RESULT IN CHANCES FOR
SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND.
HIGH PRESSURE IS EXPECTED TO ARRIVE IN THE AREA ON
TUESDAY...BRINGING DRY WEATHER INTO THE AREA FOR THE MIDDLE OF
NEXT WEEK.
&&
.NEAR TERM /REST OF TODAY/...
ISSUED AT 945 AM EDT FRI MAY 4 2012
HAVE RE-ALIGNED THUNDERSTORM CHANCES THIS AFTERNOON TO GO WITH
HIGHER POPS SOUTHERN TWO THIRDS OF OUR REGION AND A LITTLE LOWER IN
OUR NORTH. AREA OF THUNDERSTORMS OVER SOUTHEAST ILLINOIS IS HOLDING
TOGETHER AND SHOULD SPREAD INTO PARTS OF WEST CENTRAL AND SOUTHWEST
INDIANA BY MIDDAY AND CONTINUE EAST SOUTHEAST THIS AFTERNOON AS IT
BECOMES LESS ORGANIZED. THIS MATCHES WELL WITH HIGHEST CAPES
OCCURRING ACROSS OUR SOUTHWEST AND WEST CENTRAL.
WILL SCALE POPS BACK TO CHANCE CATEGORY ACROSS OUR NORTH AS
THUNDERSTORMS IN THE SOUTH MAY INHIBIT CONVECTION A LITTLE ACROSS
OUR NORTH. WILL ADJUST TEMPERATURES SLIGHTLY TO GO SLIGHTLY COOLER
ACROSS OUR WEST AND PARTS OF OUR SOUTH DUE TO MORE CONVECTION THERE.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
ISSUED AT 240 AM EDT FRI MAY 4 2012
MAIN FORECAST CHALLENGE DURING THIS PERIOD WILL BE POPS. WILL USE
A BLEND OF THE MODELS. GFS AND NAM SUGGEST ANOTHER WEATHER
DISTURBANCE POISED TO PUSH ACROSS INDIANA TONIGHT. LOWER LEVEL Q
VECTORS ALSO INDICATE GOOD CONVERGENCE. FORECAST SOUNDINGS AGAIN
SHOW STEEP LAPSE RATES ALOFT ALBEIT WITH A SMALL SURFACE
INVERSION. GFS INDICATES THE FRONTAL BOUNDARY WILL BE DRAPED
ACROSS CENTRAL INDIANA. ALL OF THIS POINTS FOR AN IDEAL SET UP FOR
MORE SHRA AND TSRA. THUS WILL ONCE AGAIN RAISE POPS. GIVEN THE
EXPECTED CLOUDS AND RAIN WILL LEAN TOWARD THE WARMER SIDE OF
MAVMOS FOR LOWS.
ON SATURDAY THE FRONTAL BOUNDARY REMAINS ACROSS THE AREA...HOWEVER
RIDGING ALOFT IS EXPECTED TO BUILD ACROSS THE STATE AND THE
OVERNIGHT WEATHER DISTURBANCE DEPARTS. HOWEVER...FORECAST
SOUNDINGS CONTINUE TO INDICATE STEEP LAPSE RATES WITH LI/S NEAR -5
AND CAPE NEAR 1500 J/KG. THUS SOME AFTERNOON CONVECTION CANNOT BE
RULED OUT. FURTHERMORE GIVEN THE TIMING OF THE DEPARTING EXPECTED
OVERNIGHT COMPLEX...WILL NOT GET SPECIFIC WITH TIMING FOR NOW.
GIVEN THE FRONTAL POSITION AND EXPECTED CLOUDS...MAVMOS APPEARS
TOO WARM. WILL USE A BLEND FOR HIGHS...TRENDING COOLER THAN MAVMOS.
AS HEATING IS LOST ON SATURDAY NIGHT...FORECAST SOUNDINGS DRY OUT
CONSIDERABLY AS THE FRONTAL BOUNDARY SAGS SOUTH TO THE OHIO RIVER
AND SURFACE FLOW BECOMES NORTHEASTERLY. RIDGING CONTINUES TO
REMAIN IN PLACE ACROSS THE AREA ALOFT AND FORECAST SOUNDINGS HINT
AT A CAP IN PLACE. THUS WILL TREND TOWARD A DRY FORECAST DURING
SATURDAY NIGHT AND SUNDAY. TRENDING LOWS CLOSE TO MAVMOS AND HIGHS
COOLER THAN MAVMOS. FURTHERMORE GIVEN THE EXPECTED RAIN PRIOR TO
SATURDAY NIGHT...PROVIDING WET GROUND...THE MOSTLY CLEAR SKIES ON
SATURDAY NIGHT AND COOL...LIGHT NORTHEAST WINDS WILL BE IDEAL FOR
FOG FORMATION ON THE NORTH SIDE OF THE FRONT.
CHANCES FOR TSRA/SHRA WILL RETURN ON MONDAY ON LOW PRESSURE IS
EXPECTED TO PUSH OUT OF THE CENTRAL PLAINS TOWARD INDIANA. AT THIS
TIME IT APPEARS UPPER SUPPORT IS LIMITED...HOWEVER THE LOW SHOULD
BE ABLE TO PUSH THE FRONTAL BOUNDARY BACK NORTH AS A WARM FRONT AS
SURFACE FLOW BECOMES SOUTHERLY ONCE AGAIN. THIS WILL RESULT IN
MUCH OF THE AREA BEING IN THE WARM SECTOR AGAIN AS A MID LEVEL
TROUGH APPROACHES THE STATE. FORECAST SOUNDINGS FOR MONDAY
AFTERNOON ONCE AGAIN INDICATE FAVORABLE INSTABILITY WITH CAPES
OVER 2000 J/KG AND LI/S LESS THAN -7. THUS WILL ONCE AGAIN TREND
POPS HIGHER. ALSO GIVEN THE WARM AIR ADVECTION AND HEATING WILL
TREND HIGH TEMPS WARMER THAN MEXMOS.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
ISSUED AT 240 AM EDT FRI MAY 4 2012
MAIN FEATURES OF NOTE FOR THE LONG TERM ARE A SURFACE LOW PASSING
THROUGH THE AREA ON MONDAY...FOLLOWED QUICKLY BY AN UPPER TROUGH
TUESDAY AND WEDNESDAY...AND A NARROW BUT STRONG AXIS OF HIGH
PRESSURE FOR THE REMAINDER OF THE FORECAST PERIOD.
LITTLE TO QUIBBLE ABOUT ON THESE FEATURES AS MODELS ARE IN DECENT
AGREEMENT WITH ONLY TYPICAL MINOR TIMING AND STRENGTH DIFFERENCES AT
THOSE TIME SCALES. ALLBLEND CAPTURES THESE FEATURES WELL AND NO
MAJOR DEVIATIONS REQUIRED.
THUNDERSTORMS WILL BE A POSSIBILITY WITH THE INITIAL SYSTEM...BUT
ANY PRECIP WITH THE UPPER LOW TUESDAY AND WEDNESDAY WILL BE MORE
SHOWERY IN NATURE.
TEMPS WILL STEADILY COOL THROUGH THE LONG TERM WITH THE UPPER TROUGH
AND TRAILING COOL SURFACE HIGH. HIGH TEMPS MAY BE BACK INTO THE 60S
AS EARLY AS MID WEEK.
&&
.AVIATION /DISCUSSION FOR THE 041800Z TAFS/...
ISSUED AT 1240 PM EDT FRI MAY 4 2012
WHAT LITTLE IS LEFT OF THE OLD CONVECTIVE COMPLEX EXPECTED TO BE
EAST OF THE TAF SITES BY ISSUANCE TIME. MAIN INSTABILITY AXIS HAS
SHIFTED INTO EASTERN INDIANA AND ALONG THE OHIO RIVER AHEAD OF
OUTFLOW BOUNDARY. ALTHOUGH SOME INSTABILITY REMAINS
LOCALLY...LENDING TO A LOW CONVECTIVE THREAT ACROSS THE TAF SITES
THIS AFTERNOON...EXPECTING THE MORE ORGANIZED DEVELOPMENT TO OCCUR
SOUTH AND EAST OF THE TAF SITES. MAY BE A BETTER THREAT FOR
ORGANIZED CONVECTION AFTER DARK AS STRONGER UPPER FLOW BEGINS
INTERACTING WITH A SURFACE FRONTAL SYSTEM. BASED ON ABOVE...CANNOT
REALLY PIN DOWN ANYTHING DEFINITIVE FROM A CONVECTIVE STANDPOINT AT
THIS TIME...SO WILL LEAVE OUT OF FORECAST FOR NOW.
OTHERWISE...POCKETS OF MVFR CEILINGS AROUND 020 IN THE PROCESS OF
MIXING OUT DUE TO PASSAGE OF OUTFLOW BOUNDARY. CEILINGS GENERALLY
ABOVE 050 EXPECTED FOR THE AFTERNOON/EVENING HOURS.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SYNOPSIS...PUMA
NEAR TERM...JH
SHORT TERM...PUMA
LONG TERM....NIELD
AVIATION...JAS
Hazardous weather outlook, May 4, 3:44 AM EST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
444 AM EDT FRI MAY 4 2012
INZ021-028>031-035>049-051>057-060>065-067>069-072-050845-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-JENNINGS-
444 AM EDT FRI MAY 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
OUTLOOK: THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT.
HAZARDS: LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES...TORRENTIAL RAIN
AND LIGHTNING.
TIMING: AFTER 2 PM.
DISCUSSION: A FRONTAL BOUNDARY WILL SAG INTO THE REGION TODAY.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT. THE
STORMS MAY LINGER INTO THE EVENING HOURS OR EVEN REDEVELOP DURING
THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
OUTLOOK: THUNDERSTORM CHANCES ARE FORECAST SATURDAY...SATURDAY
NIGHT AND AGAIN ON SUNDAY NIGHT THROUGH WEDNESDAY. AN ISOLATED
SEVERE STORM IS POSSIBLE ON SATURDAY AND SATURDAY NIGHT....WITH
THE MAIN THREATS BEING DAMAGING WIND AND LARGE HAIL. LIGHTNING IS
A THREAT WITH ANY THUNDERSTORM. IT IS TOO SOON TO DETERMINE IF THE
STORMS ON SUNDAY NIGHT THROUGH WEDNESDAY WILL BE SEVERE.
DISCUSSION: A FRONTAL BOUNDARY AND WILL MEANDER BACK AND FORTH
ACROSS THE AREA WILL KEEP THUNDERSTORM CHANCES IN THE FORECAST
FOR SEVERAL DAYS THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ070-071-050845-
LAWRENCE-JACKSON-
444 AM EDT FRI MAY 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
OUTLOOK: THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT. A FLOOD WARNING IS IN EFFECT FOR THE EAST
FORK OF THE WHITE RIVER.
HAZARDS: LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES...TORRENTIAL RAIN
AND LIGHTNING. LOWLAND FLOODING WILL CONTINUE ALONG THE EAST FORK
OF THE WHITE RIVER IN JACKSON AND LAWRENCE COUNTIES.
TIMING: AFTER 2PM FOR SEVERE THUNDERSTORMS. PLEASE SEE THE LATEST
FLOOD STATEMENT FOR FULL DETAILS ON RIVER FLOODING.
DISCUSSION: A FRONTAL BOUNDARY WILL SAG INTO THE REGION TODAY.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT. THE
STORMS MAY LINGER INTO THE EVENING HOURS OR EVEN REDEVELOP DURING
THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
OUTLOOK: THUNDERSTORM CHANCES ARE FORECAST SATURDAY...SATURDAY
NIGHT AND AGAIN ON SUNDAY NIGHT THROUGH WEDNESDAY. AN ISOLATED
SEVERE STORM IS POSSIBLE ON SATURDAY AND SATURDAY NIGHT....WITH
THE MAIN THREATS BEING DAMAGING WIND AND LARGE HAIL. LIGHTNING IS
A THREAT WITH ANY THUNDERSTORM. IT IS TOO SOON TO DETERMINE IF THE
STORMS ON SUNDAY NIGHT THROUGH WEDNESDAY WILL BE SEVERE. LOWLAND
FLOODING ALONG THE EAST FORK OF THE WHITE RIVER IS EXPECTED TO
LINGER INTO THE WEEKEND.
DISCUSSION: A FRONTAL BOUNDARY AND WILL MEANDER BACK AND FORTH
ACROSS THE AREA WILL KEEP THUNDERSTORM CHANCES IN THE FORECAST
FOR SEVERAL DAYS THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
PUMA
Thunderstorm Wind, Knox
- When
- May 4, 1:50 PM EST
- Where
- Knox County, 0.54 mi W of Bicknell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 38.780, -87.310
A tree and power lines were downed due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Boone
- When
- May 4, 6:39 PM EST
- Where
- Boone County, 1.26 mi WNW of Thorntown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 40.140, -86.620
Many tree limbs were reported down due to damaging thunderstorm wind gusts. Some of these caused significant damage to awnings.
Hail, Monroe
- When
- May 4, 8:32 PM EST to 8:33 PM EST
- Where
- Monroe County, Ellettsville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.230, -86.620
Hail, Lawrence
- When
- May 4, 9:15 PM EST to 9:16 PM EST
- Where
- Lawrence County, 1.76 mi ENE of Yockey
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.790, -86.450
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Ohio, May 4 to 5, 20121 death · $760,000 · 50 kt wind · 7 events
- Hail in Nebraska, May 4, 2012$6.8 million · 2.75 in hail · 16 events
- Hail and Damaging Winds in Texas, May 4, 2012$159,000 · 1.75 in hail · 37 events
- Flash Flooding in West Virginia, May 4 to 5, 2012$308,000 · 3 events
- Tornadoes and Hail in Minnesota, May 4, 2012$250,000 · EF0 · 5 events
- Tornado and Hail in Iowa, May 4, 2012$55,000 · EF1 · 10 events
- Flash Flooding and Flood in Ohio, May 4, 2012$101,000 · 1.25 in hail · 14 events
- Hail and Damaging Winds in Kansas, May 4, 2012$94,000 · 61 kt wind · 9 events
- Flash Flood and Hail in Ohio, May 4, 2012$50,000 · 1 in hail · 2 events
- Hail in Nebraska, May 4, 20122.75 in hail · 25 events
- Hail and Damaging Wind in Iowa, May 4, 2012$22,000 · 1 in hail · 8 events
- Tornadoes and Hail in Iowa, May 4, 2012$5,000 · EF0 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386886, 386887, 386888, 386889.